Hello! I was googling my wierd dreams issues, and this forum popped up. It seems like a really good resource!
I have a question...I have to wait until Wens to call my pain management Dr, as he's out of the office Mon/Tues this week (boo!). Some background, I have Osteoarthrits, and Rheumatoid Arthritis, and suffer some pretty severe hand/foot/knee pain. I'm a former athlete, so I have a really high tolerance for pain. But a couple years ago what I thought were just general aches and pains turned into something far worse! Luckily, after nearly 2 years of utter hell, I found got the right combination of Drs and medications (thank the lord!). I also have Ehlers-Danlos type 3. (wierd flexy joints. not quite double jointed, but very nearly) I've also had really bad migraines ever since I was a child (7 or 8, I can't remember).
For the past 9 months I've been on Kadian with Percocet for break-thru (Oxycodone seems to be the best for pain relief for me, but I have been REALLY hesitant to jump on the Oxycontin bandwagon....hence my various jumps from MS Contin, the 2 months of pure HELL on OpanaER, and then Kadian last spring). I've been pretty happy with it...I don't get the nausea that other meds have given me, and it provides a 23-hr pain control for me (I take it every 24hrs, instead of every 12. On really bad days, I do take one in the middle of the day, but that is usually when I'm in the middle of a flare, or a really bad weather change), and my insurance is really great about covering is. I only have a $10 co-pay for it, my Dr wrote them saying MsContin wasn't right, and yadda yadda...so they took the formulary co-pay off. Yay! So, it's great for that reason too. (I spent close to 7k on prescriptions before we got the right combo)
In the past couple of months I've been having this HORRIBLE dreams. I already have very vivid dreams (always have), but these really take the cake!! Sleep parayalasis, racing heart beat, feeling of suffocation, etc. I've been able to handle it pretty well, until last night.
*side note...I have not changed my doseage OR any other medication in the past 6 months. Also, yesterday was a one-dose day. I just took it in the morning at 7am. My dreams started about an hour after I went to bed....so 2pm-ish. I gave up by 4am and just got up. I couldn't shake them.
I woke up screaming my head off (woke up my children!), yet I could not move, period. I has this sense of these black evil-spirit like shadows hovering over me, and I really felt like they were holding a pillow over my face, trying to smother me. I had to slowly talk myself out of the dream, and try to meditate to control my breathing, to keep it going. I really thought I was going to die or something. And it was SO real. I'm not sure if it was all a dream (including the trouble breathing), or it sort of happened (not the spirits flying around, or the pillow), it was SO freaky. I was too terrified to go back to sleep!! (and sleep is something I need, or I really struggle. Not enough sleep sends me into a flare each and every time)
I'm really freaking out about this...I'm SO exhausted tonight, and yet I'm scared to death to go to bed. I only took a half dose of my medication today, and didn't take anything for breakthrough pain, took the bare minimum to be able to actually function, simply because I am terrified for tonight when I go to bed!!
Is this normal? or a really BAD side effect? Do I have anything to worry about?? I did call the after-hours this morning at a semi-decent hour, but the Dr on-call said he couldn't comment on my situation because he wasn't familiar with my medical history (and alot of Drs hear the Ehlers-Danlos, and they don't want to get NEAR me. Or they want to turn me into a science experiment), and MY Dr is out of the country. (and as much as I am worried, I can't bring myself to bother him on his anniversary trip!!! I helped plan the trip...I would feel awful bothering him...especially since it's the first time they have been away in 15 years. Anyway. I know. I should get over it!!)
Then my other question is....if they decide to take me off the Kadian, whats next? Opana was a NIGHTMARE (didn't do a thing for my pain, and we doubled the dose compared to my Kadian!), MsContin only works for 6hrs for me (and my insurance won't cover more than 2 a day). I'm REALLY hesitant to switch to Oxycontin, and I'm not sure how I feel about those patch thingies. *sigh* I can deal with the dreams, but not if they are like last night. That scared me...what made it worse was the fact that my husband is currently on the other side of the world. What if I stop breathing???
Sorry for the long post, and I appreciate any thoughts on this matter. I just have a business to run, small kids who need to be in school in the mornings, and I cannot spend all day napping because I couldn't sleep the night before. Not to mention, I'm really scared to nap!!! I also can't quit taking anything completely cold turkey, so I HAVE to still take it.
Talk about a being stuck between a rock and a hard place!